PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of gutGutVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Gut. 2007 August; 56(8): 1169–1170.
PMCID: PMC1955517

Infliximab and adalimumab‐induced thrombocytopenia in a woman with colonic Crohn's disease

We report here a case of drug‐related thrombo‐cytopenia associated with infliximab and later with adalimumab in a patient with Crohn's disease. A 42‐year‐old woman was diagnosed with colonic Crohn's disease with perianal fistula lesions (Perianal Disease Activity Index (PDAI)  = 11). She was treated with metronidazole and azathioprine. After 2 months the patient remained symptomatic and three infusions with infliximab (monoclonal antibody against tumour necrosis factor α (TNFα)) at a dose of 5 mg/kg were administered at 0, 2 and 6 weeks. The symptoms decreased and improvement was noted (PDAI = 2). Maintenance therapy with infliximab every 8 weeks was started. After three additional infusions, a routine blood count showed thrombocytopenia of 44×109/l (fig 11)) with normal haemoglobin, white blood cell count and coagulation tests. Pseudo‐thrombocytopenia was ruled out and a bone marrow examination showed normal haemopoiesis with an increased number of megakaryocytes. IgG and IgM anticardiolipin antibody tests were negative. A platelet antibody test detected a platelet‐associated IgG on the platelet surface. All drugs were withdrawn and prednisone was started because of exacerbation of Crohn's disease symptoms. Five months later a normal platelet count was achieved with a negative platelet antibody test. Azathioprine was started because of active draining fistulas but, owing to inadequate control, a single dose of 80 mg adalimumab was administered. The platelet count fell again. Of note, while receiving azathioprine treatment, the platelet count recovered.

figure gt123547.f1
Figure 1 Platelet count since diagnosis of Crohn's disease. ↓, infusion of infliximab; [down double arrow], infusion of adalimumab.

Drug‐induced thrombocytopenia is a challenging clinical problem in a patient who is taking several medications or has a condition that could be related to idiopathic thrombo‐cytopenic purpura. However, in our patient, drug‐induced thrombocytopenia could be diagnosed with level I evidence; a clear temporal relation was seen with exposure to infliximab. Typically, the median time from starting treatment with the drug to the initial episode of thrombocytopenia is 14 days and the time to platelet recovery is 1–30 days.1 In our case the platelet count recovered at 5 months. However, this behaviour is not evidence against a causal role for anti‐TNFα monoclonal antibody‐induced thrombocytopenia because other drugs such us gold salts are typically associated with persistently low platelet counts for many months. Moreover, the second episode of thrombocytopenia 1 week after the adalimumab infusion is consistent with the typical picture of onset of thrombocytopenia after rechallenge.

Monoclonal antibodies against TNFα are used for the treatment of patients with autoimmune disorders who have had an inadequate response to conventional treatment.2,3 In patients with Crohn's disease, TNFα is a key proinflammatory cytokine and infliximab is an established treatment for patients resistant to conventional therapy. Infliximab is a chimeric monoclonal antibody because it is manufactured with mouse binding VK and VH domains and human constant Fc domains. In contrast, adalimumab is constructed from a fully human monoclonal antibody but shares the same Fc domain with infliximab. Both antibodies bind to the same region of TNFα, preventing it from activating TNF receptors and inducing downregulation of inflammatory reactions associated with autoimmune diseases.

Some autoimmune side effects have been described with infliximab.3,4,5,6 Although the mechanisms underlying them are unknown, autoantibodies produced during apoptosis could play a role in the pathogenesis of this phenomenon. We hypothesise the possible contribution of such a mechanism, or even the involvement of antibodies against infliximab that later recognise the Fc domain of adalimumab. The temporal relation between the initiation of anti‐TNFα monoclonal antibodies and the onset of thrombocytopenia, in addition to the effects of the discontinuation and resumption of anti‐TNFα monoclonal antibodies, are definite evidence of anti‐TNFα‐induced thrombocytopenia in our case. In patients with a suspicion of immune side effects after infliximab treatment, the use of other antibodies against TNFα should therefore be discouraged.

Footnotes

Competing interests: None.

References

1. George J N, Raskob G E, Shah S R. et al Drug‐induced thrombocytopenia: a systematic review of published case reports. Ann Intern Med 1998. 129886–890.890 [PubMed]
2. Van Dullemen H M, van Deventer S J H, Hommes D W. et al Treatment of Crohńs disease with anti‐tumor necrosis factor chimeric monoclonal antibody (cA2). Gastroenterology 1995. 109129–135.135 [PubMed]
3. Travis S P, Stange E F, Lemann M. et al European evidence based consensus on the diagnosis and management of Crohn's disease: current management. Gut 2006. 55(Suppl 1)i16–i35.i35 [PMC free article] [PubMed]
4. Vidal F, Fontova R, Richart C. Severe neutropenia and thrombocytopenia associated with infliximab. Ann Intern Med 2003. 139E238–E239.E239
5. Hamaguchi M, Kawahito Y, Yoshida M. et al A case report of tumor necrosis factor‐alpha antibody‐induced thrombocytopenia associated with emerging IgM anticardiolipin antibody in patients with scleroderma overlap/rheumatoid arthritis. Clin Rheumatol 2007. 26988–990.990 [PubMed]
6. Marotte H, Charrin J E, Miossec P. Infliximab‐induced aseptic meningitis. Lancet 2001. 3581784

Articles from Gut are provided here courtesy of BMJ Group